During surgery, you’re exposed to a wide variety of materials and medications. Any of these can cause a rash if the material irritates your skin or you’re allergic to it. This is called contact dermatitis.
Irritant contact dermatitis and allergic contact dermatitis are usually localized to one or two spots on your body.
Oral medications given during surgery can also cause a rash if you’re allergic to any of them. This often called a drug rash. Drug rashes are different from contact dermatitis in that they tend to cover most of your body.
How common is it to have a rash after surgery?
It isn’t known how many people get a rash after surgery.
According to the American Academy of Allergy, Asthma, and Immunology, up to 20 percent of people have contact dermatitis. These people may have a higher chance of a contact dermatitis reaction after surgery.
Drug allergies that cause symptoms such as rash, fever, and trouble breathing are less common. According to the World Health Organization, up to 5 percent of people in the hospital had an allergic reaction to medication in 2014.
Rashes in different places and what they mean
A postsurgical rash may appear on only one or two localized spots on your body, or all over your body.
A localized rash is almost always a reaction to something your skin has come into contact with. There are two types of contact dermatitis:
- Allergic contact dermatitis. Things like antibiotic ointment placed on your skin and surgical glue or tape are the more common causes of allergic contact dermatitis. You will develop a rash only if you are allergic to the substance you come in contact with.
- Irritant contact dermatitis. This happens when your skin becomes irritated from contact with something like harsh cleaning products. You don’t have to be allergic to the substance to develop irritant contact dermatitis.
Developing a rash around your surgical incision is fairly common. It’s usually caused by the glue or adhesive used to close the wound, or antibiotic ointments applied to the wound.
A postsurgical rash that covers most of your body is usually due to a medication you have been given that you’re allergic to.
It usually starts as a few red spots. These spots get bigger and merge with new spots until the rash covers a large part of your body.
What causes rash after surgery?
There are three main causes of a postsurgical rash.
You can develop a rash to medication taken orally as a pill or applied topically to your skin. Common medications that cause a rash include antibiotics and general anesthetics.
Contact with surgical supplies
If you’re allergic to any of the supplies used during your surgery, you could develop a postsurgical rash.
Most surgical instruments and supplies are hypoallergenic. This means they are unlikely to cause an allergic reaction.
However, some surgical instruments and supplies aren’t hypoallergenic and can cause a rash after surgery. Surgical supplies that are more likely to cause an allergic or irritant rash include:
- rubber products, such as a blood pressure cuff
- surgical glue and other adhesives
- nickel or other metal components in surgical instruments
- antiseptic solutions used to prep the skin for surgery
- surgical dressings like bandages and tape
Shingle is an infection that can cause a rash after surgery. After you have chickenpox, the varicella-zoster virus that causes it lies dormant in the nerves near your spine. The stress of surgery can reactive the virus, causing the painful blistering rash associated with shingles.
If the skin around your incision gets very red, swollen, or painful and has yellow or cloudy drainage, it’s most likely to be an infection instead of contact dermatitis. But sometimes it can be hard to determine. It’s best to have your doctor evaluate your incision to be sure.
Contact your doctor immediately if your wound or the area around it becomes red, hot, or itchy, or if green, yellow, or cloudy discharge drains out.
Other symptoms with rash after surgery
Other symptoms you might experience when you have a rash after surgery include:
- low-grade fever
- open or oozing sores, especially if you scratch because of the itchiness
How are postsurgical rashes diagnosed?
To determine the type of rash you have and what’s causing it, your doctor may:
- examine the rash, noting its size, location, color, shape, texture, and other characteristics
- ask you if you’ve ever had a similar rash or allergic reactions
- perform a patch test to determine what you’re allergic to
- ask what other symptoms you have
Occasionally a skin biopsy is needed to make a diagnosis.
Treating postsurgical rash
It’s a good idea to let your doctor know if you develop a rash after surgery. While your rash may resolve quickly, you may need to change bandages or medications your doctor has prescribed.
WHEN TO SEEK EMERGENCY CARE
A rash can be an early sign of a life-threatening allergic reaction called anaphylaxis. The American Academy of Dermatology recommends emergency care if you have any of these symptoms.
- a rash that appears quickly, spreads, and covers all or most of your body
- shortness of breath or difficulty breathing
- a fever with rash
- a rash that is painful to touch
- blisters with rash
- a rash that appears infected
Always check with your doctor before using any remedy on or near your incision site.
Things that you can use at home to relieve itchiness or irritation from a postsurgical rash include:
- over-the-counter cortisone cream
- over-the-counter antihistamines
- a bath with two or three cups of oatmeal in the water
- a cold compress
Your doctor might prescribe medications to treat your rash. These include:
- prescription antihistamines
- prescription cortisone cream
- antibiotics if your rash is caused by an infection
- steroid pills if your rash is severe
- a replacement medication if your rash was caused by a drug allergy
- antiviral medication for shingles
What is the outlook if you have a postsurgical rash?
Most contact dermatitis and drug rashes start to get better when contact with the substance causing it stops. It should be completely gone within one to two weeks. Cortisone cream may help it go away a little faster.
If your rash is caused by shingles, it can last up to four weeks.
In most cases, a rash after surgery is caused by contact with something you’re allergic to or that irritates your skin. This may include contact with surgical instruments or supplies that are not hypoallergenic, such as bandages, surgical glue, or antiseptic solutions. This type of rash is usually localized to one or two spots on the body.
An allergic reaction to oral or topical medication used during surgery can also cause a rash. This type of rash is usually body-wide rather than localized.
Most postsurgical rashes go away within a few weeks when you’re no longer exposed to the substance or drug that caused it. 🙂 🙂